Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 110, NWS Dodge City, KS

July 2, 1994Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 1994, 9:15 PM CDT for Kearny County, Kansas. It was in force for 25 min.

The area

The counties it named.

The facts

Issued
Jul 2, 1994, 9:15 PM CDT (02:15 UTC)
Expired
Jul 2, 1994, 9:40 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3334 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.3
Supercell composite
22.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 030215 RRA
SVRDDC
KSC093-030300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SAT JUL 2 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL 1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...SOUTHERN KEARNY COUNTY
 
AT 914 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 12 MILES
SOUTH OF KENDALL OR 20 MILES SOUTHEAST OF SYRACUSE. THE STORM WAS MOVING
NORTHEAST AT 30 MILES AN HOUR AND WILL REACH LAKIN BY 945 PM CDT AND
DEERFIELD BY 955 PM CDT.
 
THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS.  A TORNADO
WATCH IS IN EFFECT FOR THE WARNED AREA.  THINK OF WHAT YOU WOULD DO IF A
TORNADO WARNING WERE ISSUED.
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:47 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 2, 8:47 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT SAT JUL 2 1994

WW OUT ATTM SO WL GET THIS OUT EARLY. GOING FCST SEEMS ON THE MARK WITH
ONLY USUAL UPGRADE FOR TOR WATCH WORDING. SHORT FUSE COMPOSITE HAS A
DVLPG THREAT AREA ATTM FOR ZNS 43, 61-63 & 74-75.  PRFLRS HV STG UPSTRM
VORT MAX E COLO AND GDA SHWG GD HELICITY IN 0-3KM LYR THO THIS HOURS
GDA PRBLY CONTAMINATED BY TSTM RIGHT OVER PRFLR.  ONLY WK LINK IS THETA
RDG BUT WITH TEMPS S OF FNT IN 90S TO ARND 100 WONT NEED MUCH WRMG. MY
ERN ZNS PRBLY NOT TO SEE MUCH ACTION TILL NEAR MIDNIGHT AND WD FAVOR
WORDING TO THAT EFFECT.  OTRWS NO CHG TO TEMPS/WNDS ETC OR TO LTR PDS.

.DDC...CONT TOR WATCH ZNS 030-043>045-061>064-074>078-084>088 TIL 06Z.

DDC 066/099 41  LBL 066/103 5-
GCK 065/102 5-  HYS 064/097 30
EHA 067/105 +-  P28 066/098 31

JOHNSON

PS.  TIL 10Z 30-50 SCT-BKN
    250 BKN WITH LCL TRW...AFT 10Z 80 SCT-BKN.

264 TWEB 030217 LBF-BFF. ALL HGTS AGL XCP TOPS.  TIL 10Z 40 SCT-BKN
    250 BKN WITH LCL TRW...AFT 10Z 80-100 SCT-BKN.

265 TWEB 030217 LBF-VTN-PIR. ALL HGTS AGL XCP TOPS.  TIL 10Z 40
    SCT-BKN 250 BKN WITH LCL TRW...AFT 10Z 80-100 SCT-BKN.

266 TWEB 030217 LBF-FSD. ALL HGTS AGL XCP TOPS.  LBF-ONL TIL 10Z
    40-60 SCT-BKN 250 BKN WITH LCL TRW...AFT 10Z 80-100 SCT-BKN.
    ONL-FSD TIL 10Z 40 SCT 120 SCT 250 BKN...10Z-16Z 40 SCT-BKN
    120 BKN WITH LCL TRW....AFT 16Z 80-100 SCT-BKN.

267 TWEB 030217 MKC-ICT. ALL HGTS AGL XCP TOPS.  NERN 1/2 TIL 11Z
    CLR-40 SCT...11Z-14Z 40-50 SCT-BKN...WDLY SCT VSBYS 3-5F...AFT 14Z
    30-40 SCT-BKN.  SWRN 1/2 TIL 08Z 30-40 SCT...08Z-14Z 40 BKN-OVC...
    SCT CIGS 30-40 VSBYS 3-5TRW+ WNDS G30...AFT 14Z 40-60 SCT-BKN.

In the hours before

Special weather statement, Jul 2, 6:13 PM CDT, 3 hours 2 minutes before
KSZ061-074-084-030015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT (513 PM MDT) SAT JUL 2 1994

...VERY POTENT THUNDERSTORMS IN EAST COLORADO ARE HEADED TOWARDS
KANSAS...

AT 613 PM CDT (513 PM MDT)...DOPPLER RADAR SHOWED VERY STRONG
THUNDERSTORMS OVER PROWERS COUNTY IN COLORADO MOVING NORTHEAST AT 30
MILES AN HOUR.  THESE STORMS WILL REACH THE KANSAS LINE 17 MILES
SOUTHWEST OF SYRACUSE BY 700 PM CDT (600 PM MDT) AND THE SYRACUSE AREA
BY 730 PM CDT (630 PM MDT).

THE STORMS ARE LIKELY PRODUCING BRIEF HEAVY RAINS...VERY STRONG WINDS
AND DEADLY LIGHTNING AND MAY CONTAIN A LITTLE HAIL.  THE MAIN DANGER
FROM THEM WILL BE HIGH WIND GUSTS...PERHAPS AS MUCH AS 50 MILES AN HOUR.
STAY ALERT...BE READY TO TAKE SHELTER IF THREATENING WEATHER APPROACHES.

JOHNSON
Special weather statement, Jul 2, 6:13 PM CDT, 3 hours 2 minutes before
KSZ061-074-084-030015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT (513 PM MDT) SAT JUL 2 1994

...VERY POTENT THUNDERSTORMS IN EAST COLORADO ARE HEADED TOWARDS
KANSAS...

AT 613 PM CDT (513 PM MDT)...DOPPLER RADAR SHOWED VERY STRONG
THUNDERSTORMS OVER PROWERS COUNTY IN COLORADO MOVING NORTHEAST AT 30
MILES AN HOUR.  THESE STORMS WILL REACH THE KANSAS LINE 17 MILES
SOUTHWEST OF SYRACUSE BY 700 PM CDT (600 PM MDT) AND THE SYRACUSE AREA
BY 730 PM CDT (630 PM MDT).

THE STORMS ARE LIKELY PRODUCING BRIEF HEAVY RAINS...VERY STRONG WINDS
AND DEADLY LIGHTNING AND MAY CONTAIN A LITTLE HAIL.  THE MAIN DANGER
FROM THEM WILL BE HIGH WIND GUSTS...PERHAPS AS MUCH AS 50 MILES AN HOUR.
STAY ALERT...BE READY TO TAKE SHELTER IF THREATENING WEATHER APPROACHES.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:32 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton34 min
Jul 2, 11:11 PM CDTSevere Thunderstorm WarningDDCKearny28 min
Jul 3, 5:23 PM CDTSevere Thunderstorm WarningDDCFord67 min
Jul 3, 5:23 PM CDTSevere Thunderstorm WarningDDCClark22 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningDDCMeade66 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningDDCSeward58 min
Jul 3, 6:39 PM CDTSevere Thunderstorm WarningDDCFord44 min
Jul 3, 6:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.